Georgia, 2013

Flash Flooding in Georgia, August 8, 2013

August 8, 2013 · NWS FFC · 2 events in 2 counties and zones

An upper low over Canada continued to spin on the 8th, keeping the Southeast in a northwest flow regime aloft, though the flow was weakening by this point. A weak upper disturbance moved across the state during the afternoon, triggering showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper low over Canada continued to spin on the 8th, keeping the Southeast in a northwest flow regime aloft, though the flow was weakening by this point. A weak upper disturbance moved across the state during the afternoon, triggering showers and thunderstorms. Thunderstorms with heavy rain in northwest and northeast Georgia produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 2:44 PM EST, 1 minute earlier.

Area forecast discussion, Aug 8, 2:44 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT THU AUG 8 2013

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ACTIVE DAY ACROSS NORTH AND WEST CENTRAL GEORGIA IS EXPECTED TO
CONTINUE THROUGH THIS EVENING AND THE PRIMARY THREAT REMAINS
FLOODING. BETTER CONVECTION HAS SHIFTED NW OF THE ATL METRO AREA.
ITS POSSIBLE THAT THE ATL METRO AREA HAS BEEN WORKED OVER ALREADY
AND THAT THUNDER IN THAT AREA MAY BE MORE LIMITED THROUGH THIS
EVENING.  HRRR HAS HAD A GOOD HANDLE ON THE SITUATION TODAY AND
BASED OFF OF THIS...TRENDS AND OTHER GUIDANCE...SHOULD SEE ACTIVITY
DECREASE BY MIDNIGHT.

FLOW ALOFT HAS BECOME MORE ZONAL AND RIDGING CONTINUES TO BUILD IN
ALOFT THROUGH THE SHORT TERM. DESPITE THIS...WHICH USUALLY HELPS TO
SUPPRESS CONVECTION...PW/S REMAIN HIGH WITH CLOSE TO 2 INCHES
CONTINUING THROUGH SATURDAY. ALTHOUGH THERE ARE SUBTLE WAVES IN THE
FLOW NO CLEAR VORT MAX TO PICK UP ON. EVEN SO...ONLY A WEAK VORT MAX
FOR TODAY THAT HAS CAUSED WIDESPREAD RAIN ACROSS NORTH AND WEST
CENTRAL GEORGIA. SO EVEN WITH LITTLE IN TERMS OF THE UPPER
LEVELS...WITH HIGH PW VALUES...EXPECT ABOVE NORMAL POPS AGAIN ON
FRIDAY FOR NORTH GEORGIA WITH CLOSER TO CLIMO VALUES FOR CENTRAL
GEORGIA. FOR EARLY SATURDAY MORNING...FRONT IS MOVING ALONG THE EAST
COAST AND MAY SEE THE TAIL END OF IT MAKE IT INTO NORTH
GEORGIA...THUS HAVE LEFT THE MENTION OF POPS IN FOR NORTH GEORGIA
FRIDAY NIGHT.

SEE HYDROLOGY SECTION FOR DETAILS REGARDING RAINFALL AMOUNTS AND
IMPACTS.

11

.LONG TERM /SATURDAY THROUGH THURSDAY/...
CURRENT EXTENDED FORECAST GRIDS LOOK GOOD...NO SIGNIFICANT CHANGES
MADE AS 12Z MODEL RUN DID NOT INDICATE ANY SIGNIFICANT CHANGES TO THE
MEDIUM RANGE MODEL TRENDS. PLEASE SEE THE PREVIOUS LONG RANGE
FORECAST DISCUSSION BELOW.

20

PREVIOUS LONG TERM DISCUSSION/FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 414 AM EDT THU AUG 8 2013/
FLAT UPPER RIDGE CONTINUES OVER THE REGION THROUGH THE WEEKEND WITH
MULTIPLE IMPULSES IN THE UPPER FLOW AFFECTING THE CWA. PLENTY OF
AVAILABLE MOISTURE COMBINED WITH THE DYNAMICS SHOULD SUPPORT AT LEAST
CHANCE OR SLIGHT CHANCE POPS WITH A TREND TOWARD THE DIURNAL PATTERN.
BY THE BEGINNING OF NEXT WEEK AN UPPER TROUGH DEEPENING OVER THE
NORTHEAST SHOULD HELP PUSH A FRONT SOUTHWARD INTO GA. NOT SURE AT
THIS TIME HOW FAR INTO THE CWA THE FRONT WILL ACTUALLY GET...BUT
THERE IS SOME INDICATION THAT THERE MAY BE SOME DRYING ACROSS THE
NORTH BY THE END OF THE PERIOD. NOT CONFIDENT IT WILL BE DRY ENOUGH
TO REMOVE ANY POPS HOWEVER.

41

&&

.HYDROLOGY...
ONGOING FLOODING CONCERNS ACROSS THE ATL METRO AREA WITH FLASH FLOOD
WARNINGS IN EFFECT. EXPECT TO SEE SLOW MOVING AND TRAINING STORMS
CONTINUE THROUGH THE EVENING. WIDESPREAD ADDITIONAL RAINFALL AMOUNTS
OF A HALF INCH ARE EXPECTED THROUGH TONIGHT...HOWEVER LOCALIZED
HIGHER AMOUNTS ARE EXPECTED AND THESE ARE THE AREAS THAT WILL BE A
CONCERN FOR FLOODING. WITH THIS SETUP THOUGH...ITS IMPOSSIBLE TO PIN
POINT WHERE THESE HIGHER AMOUNTS WILL OCCUR. FLOOD WATCH CONTINUES
TO BE IN EFFECT UNTIL FRIDAY MORNING. ALTHOUGH ACTIVITY IS FORECAST
TO DECREASE TONIGHT...WITH PW/S AROUND 2 INCHES AGAIN ON FRIDAY...IT
IS POSSIBLE THAT THE FLOOD WATCH WILL NEED TO BE EXTENDED FURTHER IN
TIME. WITH TIME LEFT TO MAKE THE DECISION THOUGH...WILL LET THE
MIDNIGHT SHIFT MAKE THIS DECISION BASED ON LATEST TRENDS AND
GUIDANCE.

&&

AVIATION...
18Z UPDATE...
CONVECTION REMAINS ACTIVE AROUND THE ATL TAF SITES AND SEEMS TO BE
THE MOST PROBABLE AREA THROUGH THE AFTERNOON. THUS EXPECT A GOOD BIT
OF VARIABILITY IN THE CIGS...VSBYS AND WIND IN AND AROUND THE TSRA.
EXPECT WINDS AT ATL TO VARY BETWEEN SW AND SE THROUGH THE AFTERNOON
AND THEN BECOME MORE SE THIS EVENING.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND VSBYS. LOW CONFIDENCE ON WIND.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  88  71  89 /  40  50  30  40
ATLANTA         73  87  73  88 /  60  50  30  40
BLAIRSVILLE     69  82  68  84 /  60  60  40  50
CARTERSVILLE    72  88  70  88 /  60  60  40  50
COLUMBUS        74  91  74  92 /  20  40  20  30
GAINESVILLE     72  85  71  88 /  60  60  40  50
MACON           73  91  71  93 /  20  30  20  20
ROME            72  89  71  88 /  60  60  40  50
PEACHTREE CITY  71  88  71  89 /  40  40  30  40
VIDALIA         74  92  73  93 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GORDON...GREENE...GWINNETT...HALL...HARALSON...HEARD...
HENRY...JACKSON...JASPER...LAMAR...LUMPKIN...MADISON...
MERIWETHER...MORGAN...MURRAY...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SOUTH FULTON...SPALDING...TALIAFERRO...TOWNS...
TROUP...UNION...WALKER...WALTON...WHITE...WHITFIELD...WILKES.

&&

SHORT TERM...11
LONG TERM....20
AVIATION...11
Hazardous weather outlook, Aug 8, 3:39 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 AM EDT THU AUG 8 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
439 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR NORTH
AND PORTIONS OF CENTRAL GEORGIA.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT AS UPPER LEVEL IMPULSES CONTINUE TO MOVE ACROSS THE
REGION. THE PRIMARY WEATHER HAZARD WILL BE HEAVY RAINFALL WITH
POSSIBLE LOCAL FLASH FLOODING. RAINFALL RATES OF ONE TO TWO INCHES
PER HOUR ARE POSSIBLE WITHIN THE WATCH AREA. OTHER HAZARDS INCLUDE
GUSTY WINDS AND FREQUENT LIGHTNING. ISOLATED STORMS COULD BECOME
SEVERE. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEK. THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 8, 12:13 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT THU AUG 8 2013

GAZ016-022-023-081830-
113 PM EDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE...FORSYTH AND
HALL COUNTIES UNTIL 230 PM EDT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN FROM MOSSY CREEK TO BROOKWOOD
THE LINE OF THUNDERSTORMS WAS MOVING NORTHEAST AT 5 MPH. RAINFALL
AMOUNTS OF 1 TO 2 INCHES IN ONE HOUR ARE POSSIBLE WITH THESE STORMS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE...FORSYTH AND HALL COUNTIES...INCLUDING AREAS AROUND
MURRAYVILLE...OAKWOOD...GAINESVILLE...CLERMONT...LEAF...HIGHTOWER...
OSCARVILLE...CHESTATEE...CUMMING...COAL MOUNTAIN...DREW...DUCKTOWN...
MATT...AQUALAND PARK AND FLOWERY BRANCH. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.

&&

LAT...LON 3456 8361 3451 8365 3443 8361 3437 8367
      3428 8363 3410 8386 3417 8406 3407 8412
      3405 8410 3411 8426 3433 8426 3433 8396
      3442 8398 3447 8393 3446 8389 3450 8382
      3465 8366
TIME...MOT...LOC 1713Z 005DEG 1KT 3456 8370 3430 8382
          3419 8389 3423 8408 3411 8418
Special weather statement, Aug 8, 12:23 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
123 PM EDT THU AUG 8 2013

GAZ027-081830-
123 PM EDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN MADISON COUNTY
UNTIL 230 PM EDT...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTH MADISON COUNTY...MOVING NORTHEAST AT
5 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES IN ONE HOUR ARE POSSIBLE
WITH THESE STORMS.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
MADISON COUNTY...INCLUDING AREAS AROUND SANFORD...POCATALIGO...
NEESE...ILA...DANIELSVILLE AND HARRISON. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.

&&

LAT...LON 3423 8307 3417 8309 3415 8305 3413 8305
      3405 8338 3408 8338 3413 8335 3416 8336
      3420 8340 3427 8329 3425 8325 3425 8316
      3427 8311
TIME...MOT...LOC 1723Z 233DEG 3KT 3418 8324
Special weather statement, Aug 8, 12:56 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT THU AUG 8 2013

GAZ042-043-081915-
156 PM EDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN CARROLL AND DOUGLAS
COUNTIES UNTIL 315 PM EDT...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WITH HEAVY RAIN FROM SWEETWATER CREEK STATE PARK
TO ROOPVILLE...MOVING EAST AT 5 MPH. RAINFALL AMOUNTS OF 1 TO 2
INCHES IN AN HOUR ARE POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
CARROLL AND DOUGLAS COUNTIES...INCLUDING AREAS AROUND BILL ARP...
SWEETWATER CREEK STATE PARK...WINSTON...FAIRPLAY...DOUGLASVILLE...
CHAPEL HILL...LITHIA SPRINGS...LAKE VAL-DO-MAR...BLACKJACK
MOUNTAIN...TYUS...CLEM...CARROLLTON...ROOPVILLE...HANNAH AND SEATON
LAKE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3368 8506 3374 8490 3378 8490 3377 8482
      3379 8473 3380 8472 3380 8463 3375 8458
      3366 8466 3362 8474 3363 8475 3360 8480
      3355 8483 3352 8482 3344 8492 3346 8498
      3343 8502 3343 8530
TIME...MOT...LOC 1755Z 254DEG 3KT 3373 8461 3362 8483
          3346 8514
Special weather statement, Aug 8, 1:46 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 PM EDT THU AUG 8 2013

GAZ031-032-081945-
246 PM EDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PAULDING AND COBB
COUNTIES UNTIL 345 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN OVER CENTRAL PAULDING AND
WESTERN COBB COUNTIES...MOVING NORTHEAST AT 5 MPH. RAINFALL AMOUNTS
OF 1 TO 2 INCHES IN ONE HOUR ARE POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PAULDING AND COBB COUNTIES...INCLUDING AREAS AROUND UNION...
MABLETON...AUSTELL...POWDER SPRINGS...BROWNSVILLE...HIRAM...DALLAS...
NEW GEORGIA...YORKVILLE...NEW HOPE...LOST MOUNTAIN PARK...JIM R
MILLER PARK...BURNT HICKORY RIDGE...DUE WEST AND KENNESAW STATE
UNIVERSITY. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3396 8497 3408 8492 3407 8454 3375 8457
      3376 8459 3380 8463 3380 8472 3379 8473
      3377 8489 3382 8504 3390 8503 3391 8505
      3395 8505
TIME...MOT...LOC 1845Z 208DEG 4KT 3392 8476
Special weather statement, Aug 8, 2:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT THU AUG 8 2013

GAZ078-082030-
338 PM EDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HARRIS COUNTY UNTIL
430 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER HARRIS COUNTY WITH HEAVY
RAIN...MOVING EAST AT 5 MPH. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
LIKELY WITH ISOLATED AREAS SEEING UP TO 3 INCHES.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
HARRIS COUNTY...INCLUDING AREAS AROUND GOAT ROCK LAKE...LAKE
HARDING...WHITESVILLE-PINE LAKE...MOUNTAIN HILL...MULBERRY GROVE...
FORTSON...PINE MOUNTAIN-CALLAWAY GARDENS...HAMILTON...JONES
CROSSROADS...CATAULA...PINE MOUNTAIN VALLEY...F.D. ROOSEVELT STATE
PARK...SHILOH...ELLERSLIE AND WAVERLY HALL. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT
TO MINOR FLOODING.

&&

LAT...LON 3287 8485 3285 8471 3273 8468 3271 8470
      3259 8469 3258 8490 3261 8491 3261 8508
      3264 8510 3267 8509 3271 8512 3274 8511
      3276 8515 3278 8513 3281 8517 3285 8515
      3287 8519
TIME...MOT...LOC 1937Z 280DEG 3KT 3270 8488
Special weather statement, Aug 8, 2:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU AUG 8 2013

GAZ019>021-030>032-041-082045-
342 PM EDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN POLK...PAULDING...
BARTOW...CHEROKEE...COBB...FLOYD AND HARALSON COUNTIES UNTIL 445 PM
EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MULTIPLE STORMS PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES IN ONE
HOUR WITH ISOLATED SPOTS SEEING AROUND 3 INCHES. THESE STORMS WERE
MOVING NORTH AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
POLK...PAULDING...BARTOW...CHEROKEE...COBB...FLOYD AND HARALSON
COUNTIES...INCLUDING AREAS AROUND BRASWELL...FELTON...ANTIOCH...
SENEY...FISH CREEK...VAN WERT...ESOM HILL...ETNA...ROCKMART...
ARAGON...CEDARTOWN...TAYLORSVILLE...STILESBORO...EUHARLEE AND
KINGSTON. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3421 8519 3440 8505 3439 8496 3440 8474
      3442 8473 3441 8459 3438 8458 3438 8451
      3409 8453 3388 8479 3380 8499 3381 8504
      3377 8505 3366 8534 3404 8542
TIME...MOT...LOC 1940Z 270DEG 4KT 3426 8477 3400 8493
          3380 8532

The radar

The Greer radar (KGSP), 139 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Banks

When
August 8, 2:45 PM EST to 5:22 PM EST
Where
Banks County, 3.73 mi E of Lula to 0.8 mi WSW of Silver Shoal
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.376, -83.605

The Banks County emergency manager reported flood waters from drainage ditches and small streams overflowed portions of around 7 roads between Alto and Homer. Some erosion damage occurred to gravel roads and culvert pipes.

Flash Flood, Catoosa

When
August 8, 7:00 PM EST to 9:30 PM EST
Where
Catoosa County, 1.01 mi NW of Love Hill to 0.33 mi SW of Love Hill
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.931, -85.141

The Catoosa County emergency manager reported two drainage branches flowing toward South Chickamauga Creek overflowed a portion of Boynton Drive and the intersection of Battlefield Parkway and Georgia Highway 2. Minor flooding occurred.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469273, 469279.